Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 16, 2003, 3:19 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 16, 2003, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Hampden County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 119 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 161919
SVRBOX
MAC013-015-161945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
INCLUDING CHICOPEE
SOUTHEASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS
* UNTIL 345 PM.
* AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HOLYOKE...OR ABOUT 3 MILES NORTHWEST OF
CHICOPEE...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHICOPEE AND GRANBY AROUND 325 PM
LUDLOW AROUND 335 PM
WILBRAHAM AND PALMER AROUND 345 PM.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
LAT...LON 4226 7268 4217 7276 4211 7233 4228 7225What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:55 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 11:55 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1155 AM EDT SAT AUG 16 2003 LATE MRNG UPDATE...RAISED TEMPS FOR FIRST PERIOD IN ZNS. OTHERWISE...NO CHANGES .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. CARBONE
Hazardous weather outlook, Aug 16, 6:55 AM EDT, 8 hours 24 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 655 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH WEDNESDAY. LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES ON THURSDAY. THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . VALLIER-TALBOT
In the hours before
Special weather statement, Aug 16, 1:45 PM EDT, 1 hour 34 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 145 PM EDT SAT AUG 16 2003 ...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF SOUTHERN NEW ENGLAND... SHOWERS AND THUNDERSTORMS FORMING ACROSS UPSTATE NEW YORK WILL SPREAD EASTWARD INTO MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS...GUSTY WINDS AND HAIL ACROSS MUCH OF SOUTHERN NEW ENGLAND FROM 2PM TO 8PM THIS EVENING. THERE IS THE SLIGHT POSSIBILITY THAT THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THIS INCLUDES HILLSBOROUGH AND CHESHIRE COUNTIES IN SOUTHERN NEW HAMPSHIRE... MUCH OF CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT. BE ALERT FOR DARKENING SKIES AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO YOUR AREA. BOATERS SHOULD BE ON THE LOOKOUT FOR DEVELOPING THUNDERSTORMS AND TAKE THE PROPER PRECAUTIONS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION HAS ALREADY BEEN REQUESTED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BOX
Special weather statement, Aug 16, 2:34 PM EDT, 45 minutes before
MAZ003-008-010-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 234 PM EDT SAT AUG 16 2003 AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES SOUTH OF WILLIAMSBURG...OR ABOUT 4 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT 25 MPH. THIS STORM MAY ALSO PRODUCE SMALL HAIL ALONG ITS PATH. THE THUNDERSTORM WILL BE NEAR... HATFIELD AROUND 245 PM HADLEY AND SOUTH HADLEY AROUND 250 PM AMHERST AND GRANBY AROUND 255 PM PELHAM AND BELCHERTOWN AROUND 300 PM DRAG
Special weather statement, Aug 16, 2:57 PM EDT, 22 minutes before
MAZ003-004-010-011-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 257 PM EDT SAT AUG 16 2003 AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH ALONG A LINE EXTENDING FROM PELHAM TO HOLYOKE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF AMHERST TO 5 MILES NORTHWEST OF CHICOPEE... MOVING EAST AT 30 MPH. DANGEROUS LIGHTNING AND 1 INCH OF RAIN 30 MINUTES IS ALSO LIKELY IN THE PATH OF SOME OF THESE STORMS. THE THUNDERSTORMS WILL BE NEAR... CHICOPEE AROUND 300 PM LUDLOW AND BELCHERTOWN AROUND 305 PM WILBRAHAM AROUND 310 PM HARDWICK AROUND 315 PM BARRE...WARE AND PALMER AROUND 320 PM OAKHAM AND NEW BRAINTREE AROUND 325 PM DRAG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:13 PM EDT | Severe Thunderstorm Warning | BOX | 32 min | |
| Aug 16, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 20 min |
| Aug 16, 4:54 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 21 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.